I apologize in advance for the length of this post. I’ve experienced MMN in my feet and legs for about 18 years, and in my right hand and arm for 4 years. I did not get a diagnosis until 2014. By that time, I was no longer able to hike on mountain trails and could hardly write out a check. I was on IVIG from May 2014 to February 2016. I had good improvement in hand strength although no change in feet and legs. My fatigue, which had been severe, improved as well.
I stopped IVIG in 2016 for two reasons.
First, confusion at my neuro’s office about the proper billing code made it look for a while as though I would be liable for tens of thousands of dollars for IVIG. Fortunately, that got straightened out, but I still worry that it could happen again, this time with severe financial consequences for me.
Second, I came down with stomach flu in July 2015 and with a urinary tract infection in January 2016. The UTI was cured with antibiotics but the stomach flu lasted for about nine months, as if a normal, short-term side effect of IVIG had gone crazy and decided to stay with me forever. After I stopped IVIG, the flu-like symptoms gradually went away, and I’ve had no gastrointestinal problems since then. The fact of the matter is that I hardly ever get sick. I suspect that the stomach flu was a direct result of IVIG, and that I picked up the UTI simply by being in the hospital clinic for my infusion.
Without IVIG, I have experienced deterioration in hand and arm strength and increased fatigue. This is more or less what I expected, and I am resigned to putting up with it. What really bothers me is that ordinary walking (parking lot to grocery store, for example) is becoming more and more uncomfortable and even difficult.
Because IVIG never did help my legs and feet, I’m not tempted to start again for that reason alone. What I am tempted to do is see a physiatrist, a medical doctor who specializes in physical medicine and rehabilitation. Have any of you seen a physiatrist? Was it useful? What about leg braces? Any experience to share?